Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 176, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2017, 2:13 AM CDT for Houston County, Winona County, Minnesota; La Crosse County, Trempealeau County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 2:13 AM CDT (07:13 UTC)
- Expired
- Jul 20, 2017, 3:00 AM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Houston County, MN, Winona County, MN, La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 20 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -693 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067
WUUS53 KARX 200713
SVRARX
MNC055-169-WIC063-121-200800-
/O.NEW.KARX.SV.W.0176.170720T0713Z-170720T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
213 AM CDT THU JUL 20 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Winona County in southeastern Minnesota...
Northeastern Houston County in southeastern Minnesota...
La Crosse County in west central Wisconsin...
Southern Trempealeau County in west central Wisconsin...
* Until 300 AM CDT
* At 213 AM CDT, a severe thunderstorm was located near Trempealeau,
or 10 miles northwest of La Crescent, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Brice Prairie around 220 AM CDT.
La Crescent, Onalaska and Holmen around 225 AM CDT.
La Crosse, French Island, La Crosse Airport and Hokah around 230
AM CDT.
West Salem around 235 AM CDT.
Bangor around 240 AM CDT.
Other locations impacted by this severe thunderstorm include Medary,
Burns, New Hartford, Mound Prairie and Rockland.
People attending the La Crosse County Interstate Fair should seek
safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4372 9143 4398 9166 4403 9159 4403 9156
4404 9157 4408 9152 4409 9115 4407 9115
4407 9091 4373 9091
TIME...MOT...LOC 0713Z 316DEG 36KT 4397 9140
HAIL...1.00IN
WIND...60MPH
$$
Wetenkamp2 follow-up statements
254
WWUS53 KARX 200730
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
230 AM CDT THU JUL 20 2017
WIC121-200740-
/O.CAN.KARX.SV.W.0176.000000T0000Z-170720T0800Z/
Trempealeau WI-
230 AM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREMPEALEAU COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4372 9143 4390 9157 4392 9156 4392 9145
4393 9142 4408 9116 4407 9115 4407 9091
4373 9091
TIME...MOT...LOC 0730Z 315DEG 36KT 4384 9122
$$
MNC055-169-WIC063-200800-
/O.CON.KARX.SV.W.0176.000000T0000Z-170720T0800Z/
Winona MN-Houston MN-La Crosse WI-
230 AM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN WINONA...NORTHEASTERN HOUSTON AND LA CROSSE
COUNTIES...
At 230 AM CDT, a severe thunderstorm was located over French Island,
or over La Crosse, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
West Salem around 235 AM CDT.
Bangor around 240 AM CDT.
Other locations impacted by this severe thunderstorm include Medary,
Burns, New Hartford, Mound Prairie and Rockland.
People attending the La Crosse County Interstate Fair should seek
safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4372 9143 4390 9157 4392 9156 4392 9145
4393 9142 4408 9116 4407 9115 4407 9091
4373 9091
TIME...MOT...LOC 0730Z 315DEG 36KT 4384 9122
HAIL...1.00IN
WIND...60MPH
$$
Wetenkamp209
WWUS53 KARX 200742
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
242 AM CDT THU JUL 20 2017
MNC169-200752-
/O.CAN.KARX.SV.W.0176.000000T0000Z-170720T0800Z/
Winona MN-
242 AM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINONA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4372 9143 4383 9151 4384 9146 4383 9132
4385 9127 4392 9108 4394 9097 4396 9091
4373 9091
TIME...MOT...LOC 0742Z 316DEG 36KT 4375 9110
$$
MNC055-WIC063-200800-
/O.CON.KARX.SV.W.0176.000000T0000Z-170720T0800Z/
Houston MN-La Crosse WI-
242 AM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN HOUSTON AND SOUTHEASTERN LA CROSSE COUNTIES...
At 242 AM CDT, a severe thunderstorm was located near Coon Valley, or
8 miles southeast of La Crosse, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Houston and southeastern La Crosse Counties, including
the following locations: Medary, Mound Prairie, Rockland, County
Roads G And H and Irish Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4372 9143 4383 9151 4384 9146 4383 9132
4385 9127 4392 9108 4394 9097 4396 9091
4373 9091
TIME...MOT...LOC 0742Z 316DEG 36KT 4375 9110
HAIL...1.00IN
WIND...60MPH
$$
WetenkampWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:25 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 20, 12:25 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1225 AM CDT Thu Jul 20 2017
.SHORT TERM...(Tonight through Thursday Night)
Issued at 222 PM CDT Wed Jul 19 2017
Attention focused on severe potential tonight. Currently watching a
complex of storms that has a history of high winds pushing across
eastern SD/southwest MN. These storms are expected to continue as
they move east/southeast along a fairly strong CAPE gradient with 70+
dew point in place south of I-90. Question is, how strong will the
storms be as they approach? Plenty of CAPE to continue fueling
storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for
storm organization. Will maintain a close watch of this over the next
several hours. Later this evening, after this complex passes, a
strong 850mb low level jet kicks in and will likely kick off more
storms over the existing cold pool with development expected to be .
somewhere near the I-94 corridor. Again plenty of CAPE to fuel
storms into the overnight hours with ample shear. These storms will
be elevated in nature with large hail being the main threat, along
with torrential downpours given precipitable water values nearing 2
inches. Storms look to be progressive in nature, so flooding rains
do not look likely. Although, localized ponding of water/brief
nuisance flooding cannot be ruled out.
A bit of a break in the action for Thursday as models indicating
high pressure moving in. Kept a small chance of showers/storms in
for areas south of I-90/ closer to frontal/outflow boundary left
behind from departing storms. Otherwise, a fairly warm/muggy day in
tap with highs in the 80s and dew points in the upper 60s to the
lower 70s.
Storm chances return to areas mainly south of I-94 later Thursday
night as low pressure over the Plains pulls that boundary back north
as a warm front.
.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed Jul 19 2017
Strong to severe storms look likely Friday into Friday night as a
warm front sets up across northern IA/IL and weak low pressure
tracks east out of the Central Plains. Ample CAPE and Bulk Shear
will dictate a severe threat. Looks like right now we would be north
of the warm front with elevated storms. So, main severe threat looks
to be large hail and torrential downpours/possible localized
flooding. However, if the front can manage a slight nudge north some
storms could get rooted in the boundary layer, producing a tornado
threat as well. Right now, looking like a widespread 1-2 inch
rainfall is likely south of I-94 with some localized higher amounts
as precipitable water values peak out in the 2-2.5 inch range. This
could pose a threat for some slightly more than localized flooding,
especially for those areas with poor drainage. Will maintain a
close eye on this severe/flooding potential.
Showers and a few storms still possible through the weekend as a
fairly strong mid-level trough moves slowly southeast across the
area. Otherwise, remaining very warm/humid through Saturday with
some drying/cooling on Sunday.
Looks dry on Monday into Tuesday with high pressure drifting across
the region but then shower/thunderstorm chances return Tuesday
Night/Wednesday as a cold front tracks out of the Northern Plains
into the Upper Mississippi River Valley region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1225 AM CDT Thu Jul 20 2017
Some differences between the latest hi-res models on what happens
overnight. Once the current band moves off to the southeast, the
models are split as to whether this will be the last of the
convection or whether another band will form back to the west and
move over the area. Because of this will keep a VCTS going behind
this band at both airports through about 10Z. Included some fog
with MVFR conditions for late tonight with all the low level
moisture in place and light winds. Once any fog burns off later
this morning, looks like VFR conditions should prevail for the
rest of the day as convection later in the day should be well
south of both airports.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT this morning for WIZ032>034-041-
042.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ079.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04Hazardous weather outlook, Jul 19, 8:57 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 857 PM CDT Wed Jul 19 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 857 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota into central Wisconsin. .DAY ONE...Tonight Thunderstorms are expected during the overnight hours. The storms will be capable of producing heavy rainfall. If the storms track over the same areas that received heavier rains this evening, flooding may develop. At this time it appears that portions of southeast Minnesota into southwest and central Wisconsin will see the heaviest rain. The heavy rain will end by 4 AM across southeast Minnesota and by 6 AM across western into central Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Local storm report, Jul 20, 1:14 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
114 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN 1 WSW WEST SALEM 43.90N 91.10W
07/20/2017 M3.43 INCH LA CROSSE WI NWS EMPLOYEE
STORM TOTAL.
&&
MHLocal storm report, Jul 20, 1:55 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
155 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLASH FLOOD 2 E COCHRANE 44.23N 91.79W
07/20/2017 BUFFALO WI LAW ENFORCEMENT
COUNTY ROAD O IS UNDER 1 FT OF WATER, AND
THE ROAD IS COMPLETELY CLOSED.
&&
MHLocal storm report, Jul 20, 1:56 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLASH FLOOD 1 NW FOUNTAIN CITY 44.13N 91.72W
07/20/2017 BUFFALO WI LAW ENFORCEMENT
STANDING WATER NEAR THE KWIK TRIP IN
FOUNTAIN CITY.
&&
MHLocal storm report, Jul 20, 1:58 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
158 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG ALMA 44.31N 91.91W
07/19/2017 BUFFALO WI LAW ENFORCEMENT
POWER LINE DOWN. TIME ESTIMATED FROM RADAR.
&&
MHLocal storm report, Jul 20, 2:01 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM FLASH FLOOD 4 NE PICKWICK 44.02N 91.55W
07/20/2017 WINONA MN LAW ENFORCEMENT
MUDSLIDE COVERING SOUTHBOUND LANES OF US
HIGHWAY 61 AT COUNTY HIGHWAY 15.
&&
MHLocal storm report, Jul 20, 2:03 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
203 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM FLASH FLOOD 7 WSW BLAIR 44.26N 91.35W
07/20/2017 TREMPEALEAU WI DEPT OF HIGHWAYS
ALL LANES OF STATE HIGHWAY 95 CLOSED BETWEEN
ARCADIA AND BLAIR DUE TO FLOOD WATERS.
&&
MHThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:18 PM CDT | River Flood Warning | ARX | Olmsted, Winona | 23 hr |
| Jul 19, 9:44 PM CDT | Flash Flood Watch | ARX | Wabasha | 9 hr |
| Jul 20, 12:09 AM CDT | Severe Thunderstorm Warning | ARX | Winona | 51 min |
| Jul 20, 12:39 AM CDT | Severe Thunderstorm Warning | ARX | Houston | 34 min |
| Jul 20, 1:29 AM CDT | Flash Flood Warning | ARX | Wabasha, Winona | 4 hr |
| Jul 20, 2:20 AM CDT | Flash Flood Warning | ARX | Houston, Winona | 6 hr |
| Jul 20, 5:24 AM CDT | Areal Flood Warning | ARX | Winona | 3 hr |
| Jul 20, 11:31 AM CDT | Flash Flood Watch | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 40 hr |
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 58 min |
| Jul 19, 7:20 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, Richland | 55 min |
| Jul 19, 8:03 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 27 min |
| Jul 19, 10:15 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 6 days |
| Jul 19, 10:59 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 61 min |
| Jul 19, 11:38 PM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Jul 19, 11:42 PM CDT | Special Weather Statement | ARX | La Crosse, Vernon | 48 min |
| Jul 20, 1:28 AM CDT | River Flood Warning | ARX | Monroe, Vernon | 52 hr |
| Jul 20, 2:02 AM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 20, 2:50 AM CDT | Special Weather Statement | ARX | Vernon | 40 min |
| Jul 20, 3:00 AM CDT | Flash Flood Warning | ARX | Crawford, Juneau, Richland, Vernon | 6 hr |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Richland, Vernon | 51 hr |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Richland, Vernon | 4 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Vernon | 5 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 7 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 8 days |
| Jul 20, 3:03 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 47 hr |
| Jul 20, 8:17 AM CDT | Areal Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 8:28 AM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 20, 8:59 AM CDT | Areal Flood Warning | ARX | Crawford, Juneau, Richland, Vernon | 12 hr |
| Jul 20, 2:17 PM CDT | Areal Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 2:26 PM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.